Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 11, 2021Lowndes County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 8:27 PM CDT for Lowndes County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 8:27 PM CDT (01:27 UTC)
Expired
Aug 11, 2021, 9:15 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 106 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS84 KBMX 120127
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
827 PM CDT Wed Aug 11 2021
 
ALZ042-120215-
Lowndes AL-
827 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Lowndes
County through 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Deposit, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fort Deposit, Lowndes County Airport, Logan, Calhoun, Mount Willing,
Clover Hill, Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8691 3213 8691 3211 8644
      3197 8644 3196 8686
TIME...MOT...LOC 0127Z 083DEG 13KT 3200 8661 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:31 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 11, 7:31 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
731 PM CDT Wed Aug 11 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0710 PM CDT Wed Aug 11 2021/

Showers and thunderstorms developed right over the middle of the
area late this morning and proceeded to radiate an outflow
boundary in all directions. The boundaries have now made it to
the edges of the BMX warning area, therefore, the highest pops
will be west and south the next few hours. A typical decrease is
expected after sunset and the unstable air gets used up. A strong
storm or two can not be ruled out with some gusty winds, deadly
lightning and heavy rainfall. Patchy fog will be left in the
forecast due to the large coverage of rain today. The fog
dissipates rather quickly after sunrise with showers and storms
developing by late morning again.

The Heat Advisory was cancelled for the remainder of the evening
hours and will not be extended into Thursday. There is a chance
some locations will briefly hit the 105 degree heat index, but it
appears limited the next few days.

75

Previous short-term discussion:
/Updated at 1258 PM CDT Wed Aug 11 2021/

Showers and thunderstorms will continue to develop across the
state through the afternoon and early evening. Activity may be
more limited in the far southeast and far northwestern counties
where low level convergence and moisture are not as strong. For
the rest of the area...instabilities are around 4000 J/kg with LI
around -8C and light wind profiles. Storms that develop will have
very little movement allowing for heavy rain and downburst winds
possible in the stronger storms. Localized flooding is a threat as
storms back build and move over the same areas. Downed trees are
also a threat with any downburst or microburst events.
Temperatures will be in the lower 90's...with slightly lower
temperatures across Jefferson and Shelby Counties where storms
have remained for several hours. With the abundant moisture
profile...heat indices will be in the triple digits again with a
Heat Advisory remaining in effect through the afternoon.

Tonight...convection will weaken after sunset with patchy fog
possible again through the early morning. Low temperatures will be
in the low to mid 70's. Thursday...Alabama will be in the same
weather pattern with scattered showers and thunderstorms possible
across the entire area beginning in the late morning and lasting
through the afternoon. Instabilities will be again between 2000
and 3000 with high PW values...light winds...and DCAPE at or
slightly less than 1000 J/kg. Expect strong storms with very
little movement to produce frequent lightning...localized flooding
rainfall threat...and strong downburst winds. High temperatures
will be in the lower 90's. Heat indices will be around the triple
digits through the afternoon...but with the anticipated cloud
cover causing slightly lower high temperatures...the heat indices
wont' be quite high enough to warrant another Heat Advisory.

24

.LONG TERM...
/Updated at 0302 PM CDT Wed Aug 11 2021/

Friday through Tuesday.

No significant changes made to extended forecast. Scattered to
numerous showers/storms each day, mainly in the afternoons. Main
change was made to Sunday with higher rain chances across the
northern counties. An upper trof digging southward over the Upper
MS Valley states will get close enough on Sunday for likely rain
chance north of I-20. Still a lot of uncertainty regarding long
term track of TC Fred. On current NHC track, we could see an
increase in rain chances across the southeast counties Sunday
night and Monday, but limited impacts expected at this time. Heat
indices will continue to be in the 99-105 range each day, but
probably not enough areal coverage of 105 heat indices for heat
advisories.

58/rose

Previous long-term discussion:
/Updated at 345 AM CDT Wed Aug 11 2021/

Friday through Tuesday.

Persistence remains in the forecast through this weekend as
Central Alabama is situated in a mundane, summer pattern typical
for this time of year. Abundance of heat and humidity will
continue, which not only suggests elevated heat indices at times,
but necessary moisture/instability for diurnal convection. The
flattened sub-tropical ridge will remain across the Southeast
through this time, though more prominent ridging is forecast
across the West Friday. Guidance also progs an upper-level low
meandering to our southeast on Fri/Sat. This might have some
effect on rain chances, but I've kept PoPs in the 30-50% range
each day through Sunday due to expected instability and PWs in the
1.8-2.1" range.

The NHC is forecasting Tropical Storm Fred to make an approach
toward the northeastern Gulf Coast late Sunday and early Monday.
The latest forecast track brings it northward across eastern
Alabama and western Georgia on Mon/Tue as it follows a weakness in
the sub-tropical ridge. As a result, I've shown a decrease in
temperatures for these days as well as an increase in PoPs. This
is a very generalized forecast for now - specifics remain too
uncertain at this time. The good news is the tropical cyclone will
be in a weakening state as it moves inland. It's also forecast to
be to our east. If we remain on the western side of the
circulation, as is currently expected, impacts should remain very
limited. For now there is no need for particulars in the HWO.
We're still several days out and there's a typical amount of
uncertainty in the track/intensity of Fred. The forecast and
expected impacts from Fred will become more clear over the coming
days.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

Widespread showers and thunderstorms were on the general decrease
or have moved away from most terminals. Some threat remains at
TOI/MGM and kept some mention until 02z. Thereafter, the
convective blowoff will slowly diminish. Due to the widespread
rainfall today, added generally MVFR vis in br after 08z. Much
like previous summer days, the fog should rather quickly dissipate
through 13-14z. Then the atmosphere recharges for some showers and
thunderstorms again after 16z. Various mention at the terminals
thereafter. Winds remain light and variable for the most part.

75

&&

.FIRE WEATHER...

With an upper ridge over the area, surface and transport winds
will be light through Friday. Scattered to numerous thunderstorms
each afternoon with locally heavy rainfall due to slow movement
of storms. Minimum RH values should remain above 50% for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  92  71  91  72 /  40  50  20  50  20
Anniston    74  92  72  91  73 /  30  50  20  50  20
Birmingham  74  92  73  91  73 /  30  50  20  50  20
Tuscaloosa  74  92  74  92  74 /  50  50  20  50  20
Calera      74  90  73  89  73 /  30  50  20  50  20
Auburn      73  90  72  90  73 /  30  50  20  40  20
Montgomery  74  93  73  93  74 /  30  50  20  40  20
Troy        73  93  73  93  73 /  50  50  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 11, 7:05 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
705 PM CDT Wed Aug 11 2021

ALZ011>015-017>050-130315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
705 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices could reach 100 to 105 degrees each afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 11, 3:52 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Wed Aug 11 2021

ALZ020-112115-
Cherokee AL-
352 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Cherokee
County through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Weiss Lake, or near Cedar Bluff, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Leesburg, Sand
Rock, Gaylesville, Cornwall Furnace Park, Western Weiss Lake,
Blanche, Little River Falls, Eastern Weiss Lake, New Moon, Yellow
Creek Falls, Chesnut Bay Resort, Broomtown and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3440 8548 3436 8548 3418 8557 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3434 8568 3436 8566 3437 8563 3439 8562
      3440 8563 3440 8562 3442 8560
TIME...MOT...LOC 2051Z 185DEG 11KT 3423 8566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Local storm report, Aug 11, 4:02 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     3 ENE BALLPLAY          34.07N 85.76W
08/11/2021                   CHEROKEE           AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ON COUNTY ROAD
            71.

&&

MAL
Local storm report, Aug 11, 4:09 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     LIGHTNING        GRAYSON VALLEY          33.65N 86.64W
08/11/2021                   JEFFERSON          AL   BROADCAST MEDIA

            LIGHTNING STRUCK A HOME ON LOCH LOMOND LANE
            AND A FIRE WAS IGNITED.

&&

MAL
Special weather statement, Aug 11, 4:38 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT Wed Aug 11 2021

ALZ030-031-112215-
Greene AL-Sumter AL-
438 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Greene and central
Sumter Counties through 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eutaw. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eutaw, Forkland, Boligee, Union, Gainesville, Epes, New West Greene,
Allison, Walden Quarters, West Greene, Thornhill, New Mount Hebron,
Eutaw Municipal Airport, Clinton, Pleasant Ridge, Five Points
Intersection and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 8810 3301 8779 3289 8781 3288 8782
      3287 8782 3286 8783 3285 8782 3284 8783
      3283 8782 3280 8782 3276 8787 3276 8784
      3277 8783 3276 8782 3262 8784 3270 8824
TIME...MOT...LOC 2138Z 025DEG 2KT 3287 8798

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 6:18 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
618 PM CDT Wed Aug 11 2021

ALZ049-112345-
Pike AL-
618 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of western Pike County
through 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy Municipal Airport, or near Troy, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Goshen, Troy Municipal Airport, Ansley and Orion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3179 8615 3179 8620 3181 8620 3183 8618
      3185 8619 3189 8617 3197 8619 3197 8599
      3176 8595 3168 8615
TIME...MOT...LOC 2318Z 075DEG 10KT 3183 8606

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 8:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
827 PM CDT Wed Aug 11 2021

ALZ042-120215-
Lowndes AL-
827 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Lowndes
County through 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Deposit, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Deposit, Lowndes County Airport, Logan, Calhoun, Mount Willing,
Clover Hill, Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8691 3213 8691 3211 8644
      3197 8644 3196 8686
TIME...MOT...LOC 0127Z 083DEG 13KT 3200 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:28 PM CDTSpecial Weather StatementBMXPike47 min
Aug 12, 5:50 PM CDTSpecial Weather StatementBMXCrenshaw25 min
Aug 12, 6:02 PM CDTSpecial Weather StatementBMXBarbour, Bullock28 min
Aug 12, 6:21 PM CDTSpecial Weather StatementBMXMontgomery39 min
Aug 12, 6:25 PM CDTSpecial Weather StatementBMXMacon35 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.